Tornadoes · United States · Colorado · 2008
EF0 tornado, Hoyt, Colorado, June 20, 2008
This EF0 tornado ran 0.1 miles across Morgan County on June 20, 2008, touching down at 6:04 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 20, 2008
- Touchdown
- 6:04 PM MDT (00:04 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 40.020, -103.930
- Lift-off point
- 40.020, -103.930
- Record number
- 0806201804-01
What the Weather Service recorded
Severe thunderstorm developed across the Northeast Plains of Colorado and produced large and tornadoes. Large hail the size of golfballs was reported. Several tornadoes also touched down but did only minor damage.
A small tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 20, 2:45 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 2:45 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT FRI JUN 20 2008 .SHORT TERM...700-500MB SHORTWAVE AND +70KT SPD MAX PASSING OVER E-CNTRL CO/NWRN KS ATTM CONTINUES TO SHIFT SEWRD. STORMS FIRING ALONG THE TROUGH AXIS SLOW TO MOVE OUT OF ELBERT AND LINCOLN COUNTIES AT THIS HOUR. SUBSIDENCE AND DRIER AIR HAVE BEGUN TO ADVECT IN BEHIND THE TROUGH AS EVIDENT BY THE FLAT CU AND LACK OF CONVECTION OVER THE HIGHER ELEVATIONS. ACARS SOUNDINGS MATCH UP WELL WITH NAM BUFFER SOUNDINGS AS THEY INDICATE SLIGHT WARMING ALOFT PAST FEW HOURS WITH HINTS OF A WEAK INVERSION LAYER AT MID-LEVELS. CONVECTIVE TEMP FOR POINTS ALONG THE FRONT RANGE BASED ON SOUNDINGS AROUND 80F. HAVE ALREADY REACHED THAT...BUT MID-LEVEL CAP HAS SUPPRESSED THE FORMATION OF DEEP UPDRAFTS. AT LEAST UNTIL EARLY THIS EVENING WHEN THE NEXT SHORTWAVE AND SPEED MAX SWINGS ACROSS SWRN/S-CNTRL WYOMING AND OVER NERN COLORADO. RUC AND NAM SHOW THIS FEATURE ROUNDING THE UPPER RIDGE TO OUR WEST AND DOWN ITS FRONT SIDE ACROSS NERN COLORADO BETWEEN 21ST/01-07Z. NAM AND TO A LESSER EXTENT THE GFS SHOW THE FORMATION OF AN MCS SOMEWHERE IN ERN COLORADO THIS EVE. E-SELY LOW-LEVEL FLOW IS FCST TO STRENGTHEN THIS EVENING WHICH DRIVES UPR 50S/LOWER 60S DEWPTS INTO NERN COLORADO. SFC BASED CAPES OFF THE NAM JUMP WITH THIS MOISTURE INFLUX...WITH VALUES UP AROUND 2000 J/KG ALONG AND EAST OF A STERLING TO LIMON LINE. LARGE HAIL AND HVY RAIN A POSSIBILITY WITH ISOLD SUPERCELLS...AND WITH THE SHEAR PROFILE BECOMING MORE FAVORABLE FOR ROTATING STORMS WOULDN/T RULE OUT AN ISOLD TORNADO OR TWO. SPC WILL BE ISSUING A WATCH SHORTLY. LATER TONIGHT SKIES SHOULD CLEAR WITH DRIER SINKING AIR MOVING IN ON THE BACK SIDE OF THIS S/W. ON SATURDAY...SEE LITTLE MOVEMENT/ADJUSTMENT IN THE MODERATELY STG NWLY FLOW ALOFT WITH THE STRONG SUBTROPICAL HIGH PRES RIDGE CONTINUING TO AMPLIFY OUR WEST. WEAK SFC TROUGH SNAKING AROUND SOMEWHERE ACROSS SERN WY/SWRN NE/NWRN KS IS PROGGED TO CREEP BACK INTO NERN COLORADO IN THE AFTERNOON. WEAK RIPPLES MOVING THROUGH THE FLOW ALOFT MAY THEN ACT TO SET OFF STORMS ALONG THIS BNDRY. AT THIS TIME...DO NOT EXPECT TO SEE MORE THAN ISOLD/WDLY SCT STORM COVERAGE. BUT AS USUAL FOR THIS TIME OF TIME YEAR CAN/T RULE OUT A SLIGHT CHANCE OF A SVR STORM OR TWO. LASTLY...DURING THE NEXT 24 HOURS SHOULD SEE SEASONAL TEMPS. .LONG TERM...STILL VERY LITTLE CHANGE TO OVERALL WEATHER PATTERN THROUGH MUCH OF NEXT WEEK. THE HIGH PRESSURE RIDGE ALOFT STILL EXPECTED TO SHIFT EAST ACROSS CO THIS WEEKEND WHICH WILL DRY CWA OUT A BIT...ESP NRN/WRN SECTIONS ALONG WITH WARMER TEMPS. BEST CHANCE FOR STORMS WILL BE SRN SXNS OVER THE PLAMER DIVIDE WITH BETTER LOW LVL MSTR REMAINING TEMPS WILL BE AROUND 90 ON SUNDAY ACROSS MUCH OF THE EASTERN PLAINS. WILL CONTINUE TO KEEP ISOLD TS COVERAGE AS MSTR WILL NOT COMPLETELY FLUSH OUT ON THE PLAINS. THE RIDGE SHIFTS RETROGRADES BACK ACROSS THE GREAT BASIN DURING NEXT WEEK WHICH AGAIN WILL ALLOW LOW LVL MSTR TO INCREASE AGAIN ALONG WITH A STRONGER NW FLOW ALOFT. THUNDERSTORM ACTIVITY SHOULD INCREASE ONCE AGAIN...BUT STILL GENERALLY ISOLD COVERAGE. TEMPS WILL COOL A BIT BACK INTO THE UPPER 80S. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE DENVER AREA FM AROUND 21ST/00Z-04Z. THE MAIN THREAT WILL BE LIGHTNING...WIND GUSTS TO AROUND 35 KNOTS AND SMALL HAIL. AN UPPER LEVEL LOW PRES TROUGH APPROACHING NWRN CO/WRN WY IS FCST TO PASS OVER THE FRONT RANGE URBAN CORRIDOR AROUND 04Z. CLEARING IS EXPECTED AFTER ITS PASSAGE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/ENTREKIN
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT FRI JUN 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK UPPER LEVEL DISTURBANCE. EVENING THUNDERSTORMS...ESPECIALLY THOSE OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
In the hours before
Local storm report, Jun 20, 12:07 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINLocal storm report, Jun 20, 1:01 PM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
101 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TORNADO 7 N ARRIBA 39.39N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
TORNADO 3 WAS ON GROUND FOR 13 MINUTES WITH POTENTIAL
STRUCTURAL DAMAGE. TORNADO EVENTUALLY BECAME OBSCURED BY
RAIN.
1203 PM TORNADO 9 N ARRIBA 39.41N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
LAW ENFORCMENT REPORTED 2 TORNADOS ON THE GROUND IN OPEN
COUNTRY. DURATION UNKNOWN.
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.1 hours before the tornado, 62 km from the path. June 21, 2008.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 1152 J/kg
- Mixed-layer LCL
- 2747 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 10.1 K/km
The surface observations
Front Range (FTG), 58 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 20, 2008
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 20 | 11:57 AM MDT | EF0 | Lincoln, CO | 0.1 | 50 | |||
| June 20 | 12:03 PM MDT | EF0 | Lincoln, CO | 0.1 | 50 | |||
| June 20 | 3:21 PM CDT | EF0 | Walker, TX | 0.0 | 20 | |||
| June 20 | 4:40 PM CDT | EF0 | Pottawattamie, IA | 0.3 | 40 | |||
| June 20 | 5:05 PM MDT | EF0 | Campbell, WY | 0.0 | 10 | |||
| June 20 | 6:30 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| June 20 | 6:50 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | |||
| June 20 | 7:38 PM MDT | EF0 | Lincoln, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.